How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

How long does it take for the sexual side effects to resolve

This answer was rated:

How long does it take for the sexual side effects to resolve after discontinuation of Cymbalta?

Greetings !


Welcome to the site.


I am Dr. Kaushik and i believe i can help you with your problem.


May I first ask you at what dose you were placed on Cymbalta and since how long a duration you were taking ?


I will get back to you once you reply to my query.





Customer: replied 3 years ago.

I was on Cymbalta 60mg daily for approx 3mo. I decreased to Cymbalta 30mg daily for approx 3d. I have been off completely for 3 or 4d. No withdrawal symptoms as of yet. My psychiatrist knows I was d/c'ing the med and stated I could just stop it or take the 30mg for another 1 or 2wks if I began having withdrawal symptoms. Thanks

Customer: replied 3 years ago.
Relist: Other.
I have not received an answer in a timely manner!!

Hi! I'll be glad to be of help with this issue.

I can imagine how frustrating this situation must be for you. You were taking Cymbalta for only 3 months and now after 3 days of tapering and 4 days of being off completely, you are still feeling the sexual side effects. And Cymbalta has a relatively short half life of about half a day. The half life means that after about 12 hours, the dosage you took is half flushed out of your system. Then another 12 hours, half of that half is gone, etc. So by now, there are only traces of the drug in your system. So you would think any side effect would be over by now.

And this is actually the key to my answer to you that you need to consider and think about. Medications don't work in a strictly mechanical way. It's very frustrating, I know. But our bodies, even after 3 months, get adjusted to a certain chemical response system and once our bodies are adjusted, it can take a while to override that response with a new response. Many people have felt side effects for 6 weeks after the tapering down is completed. But you know, we are each so different and our brains are such complex systems that it is so hard to know if that is how long it will take for you or not.

Wellbutrin is an antidepressant that has been prescribed for a number of years to address this specific issue you're having. Research, while not conclusive, has found that Wellbutrin together with SSRIs and SNRIs (Cymbalta is an SNRI) can counteract the sexual side effects of the SNRI. And that this counter-effect for sexual side effects is also present when Wellbutrin replaces the SNRI.

While, as I said, the research is not large scale trials, doctors have been prescribing Wellbutrin for this purpose and the anecdotal evidence has been positive. So I am relating this to you in case you wish to bring it up with your doctor as a possibility to help in counteracting the sexual side effects. You and your doctor might consider putting you on Wellbutrin for a limited time to see if it will help.

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience: Dr. Mark is a PhD in psychology in private practice
Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions